Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 115, NWS Morristown, TN

July 2, 2002Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2002, 1:10 PM CDT for Marion County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 1:10 PM CDT (18:10 UTC)
Expired
Jul 2, 2002, 1:45 PM CDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WUUS54 KMRX 021810
SVRMRX
TNC115-021845-
/NEW.KMRX.SV.W.0154.021810-021845/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
110 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE

* UNTIL 145 PM CDT

* AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MARTIN SPRINGS...OR 10 MILES NORTHEAST OF
  JASPER...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POWELLS CROSSROADS AROUND 115 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY $$

LAT...LON 3510 8582 3500 8552 3507 8537 3520 8540
          3530 8553 3529 8570

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:30 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 9:30 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EDT TUE JUL 2 2002

UPDATED FCST TO REMOVE MORNING FOG. REMAINDER OF FCST ON TRACK AS
UNSTABLE AIRMASS REMAINS IN PLACE IN SUMMER WX PATTERN WITH RIDGE
TO THE N AND W. UPR LVL FLO CARRIES WEAK IMPULSES SE INTO THE
REGION. ALREADY A FEW TSRA ONGOING JUST N OF SW VA ZONES. FURTHER
DESTABILIZATION WILL LEAD TO TSRA FORMING MAINLY IN HIER TERRAIN.
MAXES SHOULD BE IN LOW-MID 90S MOST OF FA. NO OTHER CHANGES PLANNED
FOR THIS AFTERNOON.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:54 PM CDTSevere Thunderstorm WarningMRXPolk51 min
Jul 2, 1:15 PM CDTSevere Thunderstorm WarningMRXCarter45 min
Jul 2, 1:19 PM CDTSevere Thunderstorm WarningMRXHawkins, Sullivan41 min
Jul 2, 1:40 PM CDTSevere Thunderstorm WarningMRXBledsoe50 min
Jul 2, 2:09 PM CDTSevere Thunderstorm WarningMRXGreene, Washington51 min
Jul 2, 2:40 PM CDTSevere Thunderstorm WarningMRXHawkins50 min
Jul 2, 5:16 PM CDTSevere Thunderstorm WarningMRXCocke, Sevier44 min
Jul 2, 5:30 PM CDTSevere Thunderstorm WarningMRXJefferson45 min
Jul 2, 5:46 PM CDTSevere Thunderstorm WarningMRXGrainger, Jefferson44 min
Jul 2, 6:15 PM CDTSevere Thunderstorm WarningMRXKnox45 min
Jul 2, 6:35 PM CDTSevere Thunderstorm WarningMRXBlount40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.